Backed off on the Amiodarone and went back ... - AF Association

AF Association
19,753 members24,141 posts

Backed off on the Amiodarone and went back into AF. What are my options?

redpine
redpine

I was started on Amiodarone to convert me out of AF. 800 mg/day for three days converted me. Was given a green light to halve it but began waking up at 4 am with a bad headache and other side effects. Was told to stop for a day or so and then halve it again, but I took another day off. Today, went back into AF. Will call my EP tomorrow to see what they recommend. Has anyone upped their dosage again to convert back? Is that an option?

4 Replies
oldestnewest

Dear Redpine, I have had chronic AF for over 30 years and my body had a terrible reaction to Amiodarone (extreme racing heartbeat, etc.), when I tried it very briefly after a rhythm study about 20 years ago. I consider myself to be allergic to it. I take Verapamil to keep my heart rate under control and I’ve recently started taking Eliquis (which I’d rather not be taking) to “minimize stroke risk,” but I do a lot of walking and I never know when I’m in AF. After open heart surgery in 2002, my cardiologist used a completely different (older/less radical) drug to gradually restore sinus rhythm. My guidance would be to look for other strategies and stay away from Amiodarone, but no matter what I’m sending good thoughts your way. ❤️

Normally you have a loading dose over a week or so, or IV, then you maintain does. I'd imagine dropping it would result in needing loading up again over a period.

Hi redpine

Do you know if your AF started with a low heart rate - Bradycardia? Mine did. This drug should not be prescribed if you have a history of Bradycardia. I reacted to Amiodarone from the outset. I expect you have read the leaflet that comes with this. It may not be the case for you but I would read the leaflet again and double check any other contra-indications from your perspective.

I continued with this drug, more and more reactions occurred and in the end it did not even keep me in sinus rhythm. It actually made me very ill. My advice would be to go back to your prescriber and not leave it too long.

Best wishes

Mickey16

You may also like...